© Dr. Michael D. Jacobson, D.O. Do not reproduce this article without permission.
Editor’s note: This information was published in the November 2018 issue of Heartfelt Magazine, CHM’s monthly magazine that provides CHM membership-related tips and tricks, medical advice from doctors, testimonies from CHM members, and more. Please refer to the CHM Guidelines and applicable web pages for the most up-to-date information regarding CHM membership, sharing eligibility, and ministry news.
A CHM member wrote:
I have been on paroxetine for years (10mg/day) and feel like it’s time to stop taking the medication. I have discussed this with my family doctor because I no longer have a psychiatrist, and she agrees. She told me to take one dose every other day for two weeks, every three days for two more weeks, and then stop.
However, this doesn’t seem intuitive to me. I thought I would reduce the dosage gradually, but since she’s the doctor and I’m not, I have been doing it for a couple of weeks now. I am experiencing symptoms that include nausea, diarrhea and insomnia. I expected to experience those, but I saw an online article that suggested reducing the dosage by ten percent each week and stated that reducing the medication by every other day is a bad idea. Of course, I don’t believe everything I read on the internet, so I thought I’d get your opinion. What do you recommend?
Dr. Jacobson’s (edited) response:
Thank you for your question about tapering off paroxetine (Paxil®). SSRIs, which stand for Selective Serotonin Reuptake Inhibitors, are the most widely prescribed anti-depressant medications on the market. Compared to other SSRIs, paroxetine is short-acting (it has a relatively short half-life of 24 hours in the blood) and lacks active metabolites (byproducts of metabolism). Therefore, it doesn’t linger in the body for a long time after discontinuation. Instead, blood and tissue levels of the drug drop fairly quickly after you stop the medication.
With this in mind, you should be careful how quickly you discontinue paroxetine or you may experience significant side effects. You mentioned nausea, diarrhea and insomnia, which are common manifestations of what is called “discontinuation syndrome.” Therefore, even though it seems like you’re tapering off rather slowly, you’re correct: it’s probably still too fast for you, especially since you’ve been taking it for years.
You probably do need to slow down. Reducing by 10 percent every couple of weeks may be more than necessary, but it’s usually better to err on the side of caution. Furthermore, since 10 mg is the smallest available dosage, cutting by 10 percent each time may be impossible.
In general, reduce dosage no more than every two weeks. Because 10 mg/day is already a low dosage—the usual daily amount for most patients is four times that—it seems logical that it wouldn’t be too difficult to taper off. However, as you’ve seen, everyone is different. If you cut the dose and experience side effects, go back to the previous dosage (or nearly so) and keep it there for another couple of weeks. Then take another, smaller step again.
Your doctor’s overall proposed schedule of cutting the dose by using intervals (skipping days) rather than reducing milligrams seems reasonable to me. However, I have two concerns, particularly since you’re having side effects.
First, by cutting out a tablet every other day, your first dosage cut was 50 percent—probably too much of a drop at once. I suggest you resume taking the original 10 mg daily until your symptoms resolve.
Second, when you’re ready to reduce again, try cutting the dosage by a smaller percentage in one of the following ways:
- Begin skipping a day only every third or even fourth day (making an initial dosage cut of 25 to 33 percent). –or–
- Cut the paroxetine into 5 mg halves. (If the pill crumbles too much, try using a pill cutter). This action enables you to make 5 mg changes rather than 10. In the latter case, I’d consider alternating days between taking a full 10 mg tablet with a split 5 mg tablet. That would result in only a 25 percent dosage reduction.
A word of caution: Not all medications can be safely split. Some have special delivery systems that are compromised by splitting. Please make sure that you don’t apply this concept to other medications without checking with your doctor first. In fact, you should make sure that your prescribing physician is aware of and comfortable with any medication adjustments you make. Even if you don’t agree on everything, they should always be fully informed about your health.
Again, after you have been stable and without symptoms for at least two weeks, you can consider another adjustment down.
I appreciate your question about SSRIs. I don’t recall ever having written an article about them. Since anti-depressants are one of the top two prescribing categories (the other is anxiolytics—anti-anxiety drugs), I’d like to devote a future article or two to the subject.